Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 15, 2018, 12:46 PM CDT for Grady County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 12:46 PM CDT (17:46 UTC)
- Expired
- May 15, 2018, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Grady County, OK
The radar
The Norman radar (KTLX), 66 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:50 PM CDT | FLASH FLOOD | Chickasha, OK | ONE TO TWO FEET OF WATER ON HIGHWAY 81 IN CHICKASHA. |
| May 15, 12:50 PM CDT | FLASH FLOOD | Chickasha, OK | SOME ROADWAYS HAD UP TO 3 FEET OF WATER FLOWING ACROSS THEM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
090 WGUS54 KOUN 151746 FFWOUN OKC051-152045- /O.NEW.KOUN.FF.W.0005.180515T1746Z-180515T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 1246 PM CDT TUE MAY 15 2018 The National Weather Service in Norman has issued a * Flash Flood Warning for... Central Grady County in central Oklahoma... * Until 345 PM CDT * At 1245 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is occurring or is imminent. The Chickasha airport measured 1.6 inches of rain in 20 minutes. * Some locations that will experience flooding include... Chickasha, Alex, Verden, Amber, Pocasset, Norge, Bradley, Middleberg, Tabler and Ninnekah. LAT...LON 3502 9809 3524 9809 3511 9767 3487 9767 $$ ..speg.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 12:27 PM CDT, 19 minutes earlier.
Area forecast discussion, May 15, 12:27 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Norman OK 1227 PM CDT Tue May 15 2018 .DISCUSSION... 18Z TAF discussion. && .AVIATION... Area of showers and thunderstorms are expected to continue to develop this afternoon and will impact OKC/OUN/LAW/SPS through the next couple of hours. Additional activity may move into western Oklahoma into western north Texas this evening. MVFR conditions are expected with some the storms. && .PREV DISCUSSION... /issued 636 AM CDT Tue May 15 2018/ DISCUSSION... Aviation discussion for the 12 UTC TAFs is below. AVIATION... Overall, think VFR conditions will continue. Timing and locations of SHRA/TSRA/VCTS remain very uncertain at all sites for the next 24 hours. If SHRA/TSRA affects a given site, variable gusty winds and brief MVFR/IFR conditions can be expected. Patches of MVFR/IFR conditions will occur before 18 UTC Tuesday near KCSM and KWWR. KPNC may be impacted as well. Surface winds are generally expected to switch from the south to the northeast at many sites over the next 24 hours. Winds will be erratic and gusty at times due to nearby SHRA/TSRA. MBS PREV DISCUSSION... /issued 438 AM CDT Tue May 15 2018/ DISCUSSION... Storm chances and intensity along with locally heavy rainfall/flash flooding potential are the forecast challenges of the day. The biggest change to the previous forecast was to increase rain chances this morning across far northern Oklahoma and increase them this afternoon across across the southern two thirds of Oklahoma. This morning, showers and thunderstorms with heavy downpours will continue before 8 am southeast of an Ardmore to Purcell to Chandler line associated with a MCV that was located southwest of Seminole at 430 am. No severe storms are expected due to weak shear (0-6 km bulk shear 15-20 kt) and limited instability (MUCAPE near or less than 1000 J/kg). Additional storms in southern Kansas due to 700 mb moisture convergence will continue to move southeast into northern Oklahoma. These storms should stay below severe limits as well due to limited instability and may weaken throughout the morning as the mid level jet veers and weakens. This afternoon and evening, some strong to severe thunderstorms with large hail, damaging winds, and very heavy rainfall will be possible across Oklahoma and north Texas, but not sure how storms will evolve. Latest CAMs/model guidance seem to be all over the place with storm location, number of storms, and storm mode. Best guess is that first storms this afternoon would form near an old outflow boundary/effective surface front that may be as far north as a Cheyenne to Ponca City line and as far south as the Red River sometime in the 2 to 5 pm time frame once convective temperatures in the mid to upper 80s are reached. Additional storms that form over west Texas may get into far western Oklahoma and southwestern Oklahoma after 6 pm from the west. Kept the highest rain chances over the southern half of Oklahoma, generally 40-50%, this afternoon. Kept the highest rain chances 40-60% this evening over western north Texas. Some weak subsidence behind the current MCV near Seminole may limit storm development/coverage this afternoon. Storms overall should weaken during the nighttime hours, especially without a strong low level jet or strong mid level impulse to sustain convection. Instability this afternoon and evening will again be rather high across the area (MLCAPE 1000-3000 J/kg) with the highest instability expected near and south of the Red River. The amount of instability is not expected to be as high compared to yesterday. Deep layer shear will not be all that strong (0-6 km shear 20-40 kt), though a bit higher than yesterday, especially in southwestern Oklahoma and western north Texas where the potential for supercells with large hail will be higher. Overall, expect slow moving pulse/multicell clusters as the main storm modes. Most storms are expected to move southeast around 15-20 mph. Model forecast DCAPE values of 1000-1300 J/kg certainly support the potential for damaging winds. Tornado potential appears to be very low due to weak low level shear (below 0-1 km bulk shear below 20 kt). Very heavy rainfall rates (1"/hr to 5"/hr) may result as well this afternoon and tonight due to near climatological maximum precipitation values. This could result in localized flash flooding. Highs today remain challenging due to some cloud cover and rainfall. Generally, preferred the warmer side of guidance numbers thinking some sunshine will occur today in most areas. Readings today will be cooler than yesterday. Surface dewpoints may pool and climb into the lower 70s south of the main outflow boundary/effective cold front this afternoon/evening. Wednesday into Wednesday night, kept chances for showers and storms across much of Oklahoma and north Texas due to the mid/upper trough nearby as well as abundant moisture and instability, though storm coverage may be less than today. There is some potential for a few strong to severe storms due to sufficient instability and marginal shear in the form of damaging winds and large hail. Slow moving storms would support locally heavy rainfall. Thursday through Friday night, lower rain chances and increasing temperatures are generally forecast due to mid/upper level ridging. Still cannot completely rule out some storms, especially across western Oklahoma and western north Texas where storms over the High Plains may move in during the nighttime hours. An increasing low level jet both Thursday night and Friday night may allow for organized severe storms to get into at least western Oklahoma and western north Texas before weakening as they get farther east. Saturday and Saturday night, rain/storm chances will likely increase again with the approach of a cold front. Strong to severe storms with heavy rainfall, damaging winds, and some hail may be possible by late Saturday. Kept high rain chances Saturday night. Next Sunday and Monday, slightly cooler weather may occur. The cold front may stall somewhere not far from the Red River and bring some chances for showers and storms, though confidence remains low. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 65 84 65 / 70 30 30 20 Hobart OK 87 64 86 66 / 40 40 20 30 Wichita Falls TX 89 66 88 67 / 40 40 20 20 Gage OK 81 60 84 61 / 40 40 30 30 Ponca City OK 83 61 83 62 / 70 20 50 20 Durant OK 84 67 87 67 / 50 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/12/30
Hazardous weather outlook, May 15, 12:35 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1235 PM CDT Tue May 15 2018 OKZ004>048-050>052-TXZ083>090-161745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1235 PM CDT Tue May 15 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms across southwest Oklahoma and western north Texas. The Slight Risk is south and west of a line from Cheyenne to Altus to Seymour. Surrounding the Slight Risk is a Marginal Risk that extends as far north and east as a line from Woodward to Oklahoma City to Durant. Damaging wind gusts up to 70 mph and large hail up to the size of golfballs are possible this afternoon and evening in these risk areas. Discussion... Thunderstorms will continue across portions of the area this afternoon. The great risk of severe storms during the afternoon will be across southern Oklahoma and portions of north Texas. Renewed thunderstorm development late this afternoon and evening is expected in the Texas Panhandle later today. These storms may evolve into a line or cluster of storms that will move into southwest Oklahoma and western north Texas this evening. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 3 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and western north Texas today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... A few strong to severe thunderstorms are possible Wednesday through Friday. Western Oklahoma and western north Texas may have slightly higher chances for severe storms Wednesday through Friday during the nighttime hours. Additional strong to severe thunderstorms will likely return to parts of Oklahoma and north Texas late Saturday with the passage of a cold front. Thunderstorms may linger Sunday and Monday across parts of Oklahoma and north Texas. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slow moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas on Wednesday as well as late Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 15, 11:10 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1110 AM CDT TUE MAY 15 2018 OKZ023-151645- Caddo OK- 1110 AM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo County Until 1145 AM CDT... AT 1108 AM CDT, a strong thunderstorm was located 4 miles east of Carnegie, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3501 9862 3516 9859 3518 9828 3495 9828 TIME...MOT...LOC 1608Z 270DEG 12KT 3510 9853 ..speg.
Local storm report, May 15, 11:13 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W MADGE 34.90N 99.98W
05/14/2018 E1.00 INCH HARMON OK PUBLIC
&&Local storm report, May 15, 11:28 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 4 S CLINTON 35.45N 98.98W
05/14/2018 E1.00 INCH WASHITA OK PUBLIC
&&Special weather statement, May 15, 11:54 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1154 AM CDT TUE MAY 15 2018 OKZ027-039-040-151730- Grady OK-Stephens OK-Garvin OK- 1154 AM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern Stephens and southwestern Garvin Counties Until 1230 PM CDT... AT 1149 AM CDT, strong thunderstorms were along a line extending from 9 miles south of Bradley to 7 miles east of Bray, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3479 9755 3451 9739 3458 9771 3482 9784 TIME...MOT...LOC 1649Z 288DEG 13KT 3474 9775 3465 9769 ..speg.
Local storm report, May 15, 12:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL VERDEN 35.09N 98.09W
05/15/2018 E1.00 INCH GRADY OK PUBLIC
&&
BRBLocal storm report, May 15, 12:25 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM TSTM WND GST 4 NNW CHICKASHA 35.09N 97.97W
05/15/2018 M58 MPH GRADY OK AWOS
A WIND GUST OF 58 MPH WAS MEASURED BY THE
AWOS AT CHICKASHA AIRPORT.
&&
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:12 PM CDT | Special Weather Statement | OUN | Beckham | 33 min |
| May 14, 7:14 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Harmon | 3 hr |
| May 14, 7:14 PM CDT | Special Weather Statement | OUN | Custer | 31 min |
| May 14, 7:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 42 min |
| May 14, 7:19 PM CDT | Special Weather Statement | OUN | Jackson | 26 min |
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 41 min |
| May 14, 7:36 PM CDT | Special Weather Statement | OUN | Jackson, Kiowa | 24 min |
| May 14, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 36 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 58 min |
| May 14, 7:48 PM CDT | Special Weather Statement | OUN | Washita | 27 min |
| May 14, 7:53 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 37 min |
| May 14, 7:57 PM CDT | Special Weather Statement | OUN | Kiowa | 33 min |
| May 14, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| May 14, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 41 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 59 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Grady | 50 min |
| May 14, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 31 min |
| May 14, 9:16 PM CDT | Special Weather Statement | OUN | Grant, Kay | 29 min |
| May 14, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 70 min |
| May 14, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 35 min |
| May 14, 9:30 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| May 14, 9:41 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| May 14, 9:56 PM CDT | Special Weather Statement | OUN | Canadian, Grady, Oklahoma | 34 min |
| May 14, 10:00 PM CDT | Special Weather Statement | OUN | Comanche | 30 min |
| May 14, 10:10 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| May 14, 10:21 PM CDT | Special Weather Statement | OUN | Kay | 24 min |
| May 14, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 25 min |
| May 14, 10:32 PM CDT | Special Weather Statement | OUN | Comanche, Cotton | 28 min |
| May 14, 10:39 PM CDT | Wind Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Comanche, Custer and 7 more | 101 min |
| May 14, 10:45 PM CDT | Special Weather Statement | OUN | Cleveland | 30 min |
| May 15, 12:09 AM CDT | Special Weather Statement | OUN | Kay | 36 min |
| May 15, 12:51 AM CDT | Special Weather Statement | OUN | Jefferson | 24 min |
| May 15, 2:09 AM CDT | Special Weather Statement | OUN | Bryan | 36 min |
| May 15, 5:28 AM CDT | Special Weather Statement | OUN | Bryan | 32 min |
| May 15, 9:02 AM CDT | Special Weather Statement | OUN | Custer | 28 min |
| May 15, 9:51 AM CDT | Areal Flood Advisory | OUN | Bryan | 114 min |
| May 15, 10:29 AM CDT | Special Weather Statement | OUN | Caddo | 31 min |
| May 15, 11:02 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 43 min |
| May 15, 11:07 AM CDT | Special Weather Statement | OUN | Canadian | 38 min |
| May 15, 11:10 AM CDT | Special Weather Statement | OUN | Caddo | 35 min |
| May 15, 11:36 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 39 min |
| May 15, 11:52 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kiowa | 3 hr |
| May 15, 11:54 AM CDT | Special Weather Statement | OUN | Garvin | 36 min |
| May 15, 12:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 50 min |
| May 15, 12:16 PM CDT | Flash Flood Warning | OUN | Caddo | 3 hr |
| May 15, 12:20 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 15, 12:53 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain, Stephens | 52 min |
| May 15, 1:34 PM CDT | Special Weather Statement | OUN | Stephens | 26 min |
| May 15, 1:53 PM CDT | Special Weather Statement | OUN | Garvin, Murray | 37 min |
| May 15, 2:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Pontotoc | 50 min |
| May 15, 2:29 PM CDT | Special Weather Statement | OUN | Carter | 31 min |
| May 15, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 49 min |
| May 15, 2:49 PM CDT | Areal Flood Advisory | OUN | Garvin | 116 min |
| May 15, 2:52 PM CDT | Areal Flood Advisory | OUN | Murray | 3 hr |
| May 15, 2:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray, Pontotoc | 34 min |
| May 15, 3:07 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 38 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 51 min |
| May 15, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 47 min |
| May 15, 3:54 PM CDT | Special Weather Statement | OUN | Atoka | 36 min |
| May 15, 4:28 PM CDT | Special Weather Statement | OUN | Atoka | 32 min |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.